Monday April 21st 2014

Mixing anxiety medications with alcohol

Have you ever thought of mixing anxiety meds with alcohol?

Have you been wondering its effects are? Here we discuss and assess the risks and dangers of mixing anxiety medications with alcohol. We’ll review what happens in your body when you mix these chemicals with alcohol and what can go wrong. We’ll also discuss the potential for overdose and side effects of taking both substance together. We invite you to ask questions or comments about mixing anxiety meds and alcohol in the comments, at the end. We try to answer questions with a personal and prompt reply.

Anxiety medications and alcohol effects

While pills for anxiety aren’t frequently a drug of choice or abused on their own to get high (relative to other narcotic drugs), people seek to use alcohol to intensify the euphoric effect that they can achieve while taking benzodiazepines or sedatives.  And while some people ask, “Is Ativan an additive drug?” or, “How does Xanax affect the brain?” others may not care and avoid the precautions given them by doctors. Ironically, some types of anxiety meds are prescribed to treat anxiety and for people who are trying to detox from alcohol and can mitigate the withdrawal effects of alcohol. It is for this reason that people find combing the two alluring.

However, effects of drinking while taking anxiety medications have included reduced motor skills, memory loss, potential amnesia and enhanced mood changes. And a codependence can develop between the two substances.  Combining alcohol and anxiety meds can also effect memory and behavior, which can increase risk for accidents, overdose and potential death.

While medications for anxiety disorders can treat the side effects of mental health disorders (including alcohol withdrawal), they can also provoke many negative effects that are dangerous when combined with alcohol. That is why doctors warn against drinking while on any of these types of medication. When drinking on lorazepam (Ativan), alprazolam (Xanax) or other benzodiazepines you can decrease the effectiveness and usefulness of these anxiolytics, thereby altering the course of therapy for mental health disorders or anxiety.

Dangers of mixing lorazepam and alcohol

Alcohol enhances the effects of anxiolytic medications in the body. In fact, both alcohol and anti-anxiety meds are central nervous system depressants. A sedative benzodiazepine pill becomes more potent as alcohol relaxes the body and slows it down. This action can lead to a coma or it can increase the level alcohol intoxication in the body, which could poison you.

Ironically, some anti-anxiety meds actually helps take care of withdrawal symptoms of alcohol. Many alcoholics find this sedative alluring so they continue to function without a hangover and continue to drink. What makes this relationship dangerous is that both substance depress body responses to the point your heart can stop beating. Without quick medical attention, this could result in death.

Anxiety meds and alcohol overdose

If you take lorazepam, alprazolam, or other benzodiazepines AND drink alcohol, you have a lower chance of overdose if you do not mix the two. However, combining benzodiazepines with alcohol only increases your chances of potential overdose. Alcohol is a depressant and benzo anti-anxiety meds are sedatives, so together the chemical reaction in the body causes drowsiness. Plus, anxiety medications can mask the effects of alcohol so as you continue to drink on these pills, you may increase alcohol toxicity, eventually resulting in alcohol poisoning or death.

Anxiety meds and alcohol deaths

Death is possible when you mix anxiety pills and alcohol together. Because of this, doctors advise that you NEVER drinking while on anti-anxiety medications. The two together lead to accidents as cognitive ability decreases. Plus, drinking on anxiety pills can depress heart rates and breathing, resulting in death.

If you are planning to drink while taking your anxiety medications, it is best that you wait until any benzodiazepine is out of the system before drinking. Without the presence of the medication it should be safe to drink.  How long benzodiazepines stay in your system depends on dosing and drug type.  But be aware that the two can develop relationship of dependence. It is advisable you speak to your doctor if you plan to drink as you are taking anxiety medications.

Is it safe to drink on anxiety medications?

No. It just isn’t safe to drink while on anti-anxiety medications. There are too many factors that play into combining the two. Simply, you can experience too many dangerous reactions if you drink while on benzos. If you have any questions about drinking and taking anti-anxiety medication, talk to your doctor before you do.

Mixing anti-anxiety medication alcohol questions

Do you still have questions about mixing anti-anxiety medication with alcohol or other substances? Please leave your questions here. We try our best to answer all questions personally, and promptly. And if we don’t know the answer, we will refer you to someone who can help. Your experiences with mixing anxiety pills and alcohol are also welcome.

Reference Sources: NIAAA: Alcohol Alert Alcohol-Medication Interactions
NIAA: Alcohol and Medication Interactions
The State of Missouri Drug Use Review: Issues and Options for Benzodiazepine Use

Photo credit: Andrew J Furgeson

Leave a Reply

3 Responses to “Mixing anxiety medications with alcohol
david
5:19 am November 19th, 2012

I have a psychiatrist whose has prescribed me the following:
1. Clonazepam
2. Guanfacine
3. Naltrexone
4. Sertraline
plus, i’m taking lisonopril for high blood pressure…
my problem is that, although i had stopped drinking, i started again.
I know that my question/comment must seem the stupidest thing in the world, but the ALCOHOL was easier to manage than the meds…I can’t take it anymore…i really want to stop drinking again, but i would prefer to stop the meds even more so…THEY ARE KILLING ME!…more than the alcohol…
somebody PLEASE tell me what to do (other than the obvious of “Stop Drinking”)…i know this…and am trying again…
but what is helping and what is hurting me…if anything.???
To tell you the truth, i’m not taking the sertraline…I absolutely hate anti-depressants…I thought that the Clonazepam was the one to continue, but i really want to wean myself off of it, along with the alcohol…
Someone please give me some advice before i become like one of those people on Sanjay Gupta’s show tonight that die from mixing meds…
Hoping to hear from someone with some good knowledge. Please.
Thank you

12:08 pm November 19th, 2012

Hi David. Good for you! My suggestion is to consult the specialists at the National Drug Hotline 1-800-662-HELP and ask them where you can go for help detoxing from the anti-anxiety meds. Or for a reference to a psychiatrist who can help you do this. Please let us know if this helps!

michelle
6:03 am March 7th, 2013

I was going through a divorce and in another relationship drinking very heavy every night battling my own demons and couldn’t sleep…went into a very idol state, becoming weak both mentally and physically, having negative and insecure thoughts/feelings. I was becoming very lost, not going to church when I should of been. One night after drinking heavy my boyfriend left me and I went off the deep end and tried to end my life. I took 5-7 ativan and blacked out, but got in my car and somehow wrecked it, but don’t remember how. It felt like a bomb went off inside my head and the next morning I couldn’t go back to work and wouldn’t leave my house. This went on for 3 more weeks, maybe I was possesed/evil… I felt/smelled evilness all around me. I couldn’t handle it… I attempted again with 15-20 sleeping pills. I dozed off and saw my soul leave my body and when I woke up I was horrified for I had gone to hell inside my own body being alive without a soul. I didn’t sleep for at least 4 months, would not eat or drink anything for a month because any kind of food smelled and tasted like poop, lost 40 pounds in a month, etc. It has been 2 yrs since this happened and I am just now starting to feel a tiny bit human. My body is starting to function a little better and today was the 1st time I cooked since this happened. Thank the Lord, I am starting to sleep a little better and food is starting to taste better and I’m having bowel movements more frequently without as much pain, before I would go 2-3 weeks without one and when I did it felt like someone was cutting a knife through me. This has nothing to do with science or psychology and is all spiritual, for I truly hope and believe God is working a miracle and slowly restoring my soul. I have been praying for this the last 2 years and I feel it slowly happening. Any thoughts, suggestions or comments…please e-mail me. Thank you